Wyoming, 2018

Hail in Wyoming, June 9, 2018

June 9, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm developed over eastern Crook County and quickly became severe, producing large hail north of Aladdin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm developed over eastern Crook County and quickly became severe, producing large hail north of Aladdin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 4:05 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 4:05 PM MST, 2 hours 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT Sat Jun 9 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 248 PM MDT Sat Jun 9 2018

Upper level analysis has ridging over the central CONUS, with
trof over the Pacific Northwest. Skies are mostly clear with
temps in the 80s to around 90 degrees. Winds are breezy out of the
southeast across much of the area.

Very warm conditions will continue through Sunday as ridge
rebuilds ahead of the trof to the west. Highs will mostly be in
the 80s, with 90s across much of the SD plains on Sunday ahead of
approaching cold front.

Thunderstorm chances for this afternoon should be rather limited,
mainly confined to Northeast Wyoming, and the Black Hills. MUCAPE
and shear values are adequate for any storms that do develop to
potentially become severe. Strengthening low level southerly jet
could help to maintain storms east of the Hills this evening.

Sunday will be very warm and mostly dry ahead of approaching cold
front. Upper trof will move across the Northern Rockies on Sunday
and into south central Canada on Monday. Cold front will slide
across northeast WY and far northwest SD late Sunday and then
across the rest of the area Sunday night. Storms will likely have
a hard time developing ahead of the front before mid afternoon
with fairly strong cap in place. Best chances will be across far
northwest SD late in the day, in closer vicinity to front and
better forcing aloft. Otherwise, most of the shower and
thunderstorm activity will be post frontal Sunday night into early
Monday. A few strong to severe storms are possible Sunday evening
over areas mainly to the north and east of the Black Hills in
closer vicinity to passing front.

The first half of next week will be cool and dry, with highs only in
the 60s and 70s. Temps will be on the chilly side at night, with
lows in the 40s and lower 50s. Warmer temperatures and increasing
low level moisture will return mid to late week as ridging aloft and
southeasterly low level winds develop. This will also bring
increasing chances for storms, especially toward the end of the week
and into next weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 505 PM MDT Sat Jun 9 2018

Isolated to scattered thunderstorms possible this evening over
portions of northeast Wyoming and western South Dakota. Expect
strong gusty winds near any TS. Otherwise, VFR conditions
expected through tonight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...JC
Hazardous weather outlook, Jun 9, 1:58 AM MST, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
258 AM MDT Sat Jun 9 2018

SDZ012-024>031-041-072>074-WYZ054>058-071-101300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
258 AM MDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday, with a marginal risk
of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-042>044-046-047-049-101300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
258 AM MDT Sat Jun 9 2018 /358 AM CDT Sat Jun 9 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon and evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday, with a slight risk of
severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 9, 4:03 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     6 SE DOWNTOWN GILLETTE  44.23N 105.43W
06/09/2018  M57 MPH          CAMPBELL           WY   PUBLIC

&&

JC
Local storm report, Jun 9, 4:10 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             15 WNW DOWNTOWN GILLETT 44.36N 105.80W
06/09/2018  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jun 9, 4:34 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             15 NNE SAVAGETON        44.08N 105.69W
06/09/2018  E0.88 INCH       CAMPBELL           WY   STORM CHASER

&&

ME
Local storm report, Jun 9, 4:36 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             11 NNW DOWNTOWN GILLETT 44.44N 105.55W
06/09/2018  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Special weather statement, Jun 9, 4:38 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
538 PM MDT SAT JUN 9 2018

WYZ054-055-100015-
Southern Campbell WY-Northern Cambell WY-
538 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 615
PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Gillette, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillette and Camplex Event Facility.

This Includes Interstate 90 in Wyoming between Mile Markers 123 and
128.

LAT...LON 4406 10564 4413 10571 4435 10552 4412 10526
TIME...MOT...LOC 2338Z 233DEG 20KT 4414 10559

Eagan
Local storm report, Jun 9, 6:56 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             10 S CAMP CROOK         45.41N 103.98W
06/09/2018  E1.00 INCH       HARDING            SD   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 9, 7:04 PM MST
Where
Crook County, 6 mi NNE of Aladdin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.720, -104.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751516.